Page 1 of 2 12 LastLast
Results 1 to 10 of 11

Thread: I don't want to take Prednisone...

  1. #1
    Join Date
    Sep 2006
    Location
    Southwest
    Posts
    49
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default I don't want to take Prednisone...

    but my rheumie says I should try it. I don't want to gain weight and get a moon face. I am vain, sorry. Any advice?

  2. #2
    Join Date
    Jan 2004
    Location
    Pacific Northwest
    Posts
    667
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default

    The moon face really depends on quantity and duration. I only get it on 20mg or more and only after 3-4 or more weeks of use.

    Also, there is a possibility you won't gain weight. My sister and I both seem to have terrible appetites and lose weight on Prednisone. It's not the norm, I know, but it's been my experience. It is weird to have a moon face and a too skinny body, let me tell you!

    I hope the best for you. Maybe you can try a lower dose and see if it helps first?
    Missy

  3. #3
    Join Date
    Sep 2006
    Location
    Minnesota
    Posts
    1,368
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default

    My moom face has gone down quite a bit (I'm on 12.5 mg right now) but I did gain about 20 lbs on prednisone. (that's after losing about 10 lbs when I first got sick.) Unfortunately, the extra weight is in that lower abdomen area, and it's really hard to lose it there, particularly at my age. What's even more crazy is that prednisone makes me (and others too, I know) so hungry! But, the medication makes a world of different for lots of people with lupus. It's not something anyone wants to be on for very long, but when we need, we really need it. Exercise when you can; watch what you eat and the adverse affects like weight gain may not be so bad. I wish you well!
    "If you trust Google more than you trust your doctor than maybe it's time to switch doctors."

  4. #4
    Join Date
    Nov 2005
    Posts
    7
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default prednisone

    I had been on prednisone 10mg for 2 years as the "tapers" of prednisone were no longer controlling myflares. I've weaned myself off of it and am totallly prednisone free for the last week.

    It's not good to be on prednisone on a daily basis for too long of a time according to my research. My rheumy agreed to the weaning.

    I have a question though. My emotions are all over the place. Am I experiencing withdrawal from prednisone? :?

  5. #5
    Join Date
    Mar 2007
    Location
    California
    Posts
    4
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default I totally understand

    I completely understand why you would not want to take predisone. It was my worst enemy and still is. I was on the highest dosage of predisone. It caused many problems within, but on the good side, it saved my life for sure. Predisone has its good side and bad side for sure. I wish there was other medicine that can help us besides predisone. It makes you gain weight, hungry, depressing, but if you take care of yourself, the dosages will decrease and you will lose that bloating.Just bare with it because that is all they can do as of now.

  6. #6
    Join Date
    Jan 2004
    Location
    Pacific Northwest
    Posts
    667
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default

    What did you decide to do, Milagro?
    Missy

  7. #7
    Join Date
    Mar 2007
    Location
    new orleans, la
    Posts
    55
    Thanks
    22
    Thanked 1 Time in 1 Post

    Default

    I have another prednisone question. I have been on prednisone for about 2 months now and am down to 25mg daily. My boyfriend is worried about the effects of long term steriod use. Is there something I should be doing to lessen those effects? I started taking calcium supplements because I read something about bone density loss. Any other things? I know I can't rush getting off the prednisone since it is helping my kidneys out according to my nephrologist but it all makes me nervous.

    Also, I briefly came off predisone in January (right before I got diagnosed with lupus actuallly and was promptly put back on it) but my joint pain especially in my ankles came back like a beast. I am really nervous about that happening again as I like to walk and well not be in pain. I'm new to all this so do you all take something different to deal with the joint stuff.

  8. #8
    Join Date
    Mar 2006
    Posts
    54
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default Be weary

    I would be weary of a nephrologist that prescribed reasonably high levels of prednisone without mentioning calcium supplements. Mine has me on calcium twice a day and a fosamax presciription. He also had me get a bone density scan to get a good baseline and to see where I am . And I am a male, so a female would have even more concern with calcium I would think. The prednisone has been great for me giving me energy and making my joints feel much better, but I have to remember how strong a drug it is and take all precautions.

    What does everyone else think here?
    Good luck
    Brent
    Ganesha is:
    *A T11/12 paraplegic since 2000.
    *A colorado medical marijuana patient.
    *As active as possible with handcycling being my primary passion, but Lupus has thrown a wrench in that pursuit for too long.
    *A Certified Therapeutic Recreation Specialist currently working with an adult with a TBI.
    *And much much more

  9. #9
    Join Date
    Aug 2006
    Posts
    1,574
    Thanks
    0
    Thanked 1 Time in 1 Post

    Default

    Most doctors now try to minimize the use of steroids as much as possible, so they often prescribe other, slower acting drugs and just use prednisone as a "bridge" therapy until the other meds kick in. Has your doctor talked to you about other meds? If you are going to be on steroids for an length of time, you should get a bone density test and take precautions against osteoporosis. You should also watch your sugar and carbohydrate intake because prednisone can affect your blood sugar. There is a book available calling "Coping with Prednisone" that has many good ideas for minimizing the side effects like weight gain - you might be able to find it in your public library.

  10. #10
    Join Date
    Nov 2005
    Location
    Mount Vernon, NY
    Posts
    13
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default

    I have been really against prednisone. I refused it. I was against all meds that the doctor prescribed. I wasn't taking anything for about 18 months. I was living on tylenol all day.. I just said I can't take it. I am a wife of a fireman who has another side job, a mother of a 3 and 1 year old, and a special education teacher. I was sooo overwhelmed. I finally gave in. I have been on 5 mg of presidsone and mobic for a total of 5 days and I have not felt this great in about 20 months. I feel like a new women. My enery level has increased drastically. I have been completely pain free for 5 days and I'm loving it. I am petite with a small face so I'm hoping the weight gain will add some curves to my figure.
    cas

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •